Q: Should I Try Alternatives to Topomax?
Diagnosed with BP II several years back, am 36yrs. Tried lithium worked well but
am a serious endurance athlete and couldn't stand the side effects, lamictal
made me so aggressive I rearranged the TV with a baseball bat, without
medication the mood cycles are getting closer faster and worse currently trying
Topamax (South African naming?) started on 25mg and was completely stoned.
Dropped down to 12,5mg for 5 days and back to 25mg for 5days added 12.5 mg 2
days ago and again spent two days totally zonked and out of it. I loose the
thread of conversations in mid sentence, numbers are impossible to recall. Am I
simply in for a long waiting game or should I be trying alternatives?
Dear Ms. G' --
Sounds like you might have been able to tolerate the topiramate (U.S. and South
Africa too I gather: Topomax) a little better after going up more slowly, so we
can't say for sure that you won't be able to tolerate this medication; perhaps
you'll be able to work your way up (usual dose range is 100-150 mg in my
experience, sometimes higher, and certainly higher for seizure control).
However, this medication has been shown in two
different randomized trials to be no better than placebo as a mood stabilizer.
It certainly does something, and has helped several of my patients a lot; but it
apparently can not routinely be relied upon for mood stabilization in bipolar II
or bipolar I.
Therefore, that leads you back to the
of mood stabilizers. So far you've had lithium and lamotrigine. That
leaves, on the list of medications well recognized in randomized trials
or lots and lots of clinical experience, valproate (divalproex sodium, in the
U.S. that's "Depakote") and carbamazepine (U.S. Tegretol and Carbatrol); and
more recently olanzapine (U.S. "Zyprexa"). The latter is incredibly good as
both short and long term medication but causes weight gain of dangerous
proportions in most patients and has been implicated in causing diabetes, so
must be used with great caution.
As you got benefit from lithium, perhaps you could talk
with your doctor about taking the highest dose of lithium possible without
any side effect problems; and then making up the difference in terms of the
symptoms not covered with either Depakote or Tegretol (the former known for
weight gain but only at medium to high dose; at lower doses, like just as an
adjunct to lithium, much less likely) (and the latter known to have an
interaction with lithium that makes people have confusion and tremor and even
disturbed gait, though that's not very frequent and is not a reason not to try
It is not pretty, as we say in the U.S., but there are
clearly alternatives with better evidence for their effectiveness than
topiramate (though still with side effect risks and problems, granted).
Published April, 2004